Alert archive / South Carolina / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 151, NWS Columbia, SC

August 6, 20154 counties in South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2015, 5:46 PM EDT for 4 counties in South Carolina. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 6, 2015, 5:46 PM EDT (21:46 UTC)
Expired
Aug 6, 2015, 6:30 PM EDT
In force
44 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Calhoun County, SC, Lexington County, SC, Richland County, SC, Sumter County, SC

The radar

The Columbia radar (KCAE), 45 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 6, 6:06 PM EDTTSTM WND DMG3 N Gaston, SCSCE&G REPORTED POWERLINES DOWN AND OUTAGES BETWEEN DIXIANA AND GASTON ON BUSBEE ROAD.
Aug 6, 6:28 PM EDTTSTM WND DMG4 Se Gaston, SCHIGHWAY PATROL REPORTED TREES DOWN AT PINE PLAIN ROAD AND GUS STURKIE ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 6, 3:20 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.8 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2015-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2015-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
974 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
34 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

380 
WUUS52 KCAE 062146
SVRCAE
SCC017-063-079-085-062230-
/O.NEW.KCAE.SV.W.0151.150806T2146Z-150806T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT THU AUG 6 2015

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA...
  SOUTHEASTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA...
  WESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA...
  RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA...

* UNTIL 630 PM EDT

* AT 546 PM EDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM
  WAS LOCATED NEAR PINE RIDGE...OR NEAR CAYCE...AND MOVING EAST AT 40
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  COLUMBIA...SUMTER...WEST COLUMBIA...CAYCE...FOREST ACRES...
  SPRINGDALE...WOODFIELDS...DENTSVILLE...SOUTH CONGAREE...PINE
  RIDGE...GASTON...ARCADIA LAKES...EASTOVER...WOODFIELD...FIVE
  POINTS...OAKLAND...FORT JACKSON...CANE SAVANNAH...WEDGEWOOD AND
  REMBERT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE HAIL...
DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...MOVE TO
AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY
RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER
COVERS THE ROAD.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...ALSO USE WWW.FACEBOOK.COM/NWSCOLUMBIA AND EMAIL
CAEWX@NOAA.GOV TO RELAY SEVERE WEATHER REPORTS.
&&

LAT...LON 3375 8048 3377 8122 3408 8102 3411 8077
      3407 8072 3408 8071 3408 8066 3411 8062
      3410 8058 3413 8054 3414 8048 3411 8048
      3408 8041 3408 8037
TIME...MOT...LOC 2146Z 263DEG 33KT 3388 8105 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:40 PM EDT, 6 minutes earlier.

Area forecast discussion, Aug 6, 5:40 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
540 PM EDT THU AUG 6 2015

.SYNOPSIS...
AN UPPER TROUGH AND INCREASING MOISTURE WILL LEAD TO GREATER
PRECIPITATION CHANCES TODAY INTO FRIDAY...FOLLOWED BY DRIER AIR
RETURNING FOR THE WEEKEND. A FRONT MAY AFFECT THE REGION EARLY
NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
SHOWER AND THUNDERSTORM ACTIVITY CONTINUES TO INCREASE ACROSS THE
AREA AS THE LINE OF CONVECTION MOVES INTO THE AREA FROM THE WEST.
SEVERAL OF THE THUNDERSTORMS HAVE REACHED SEVERE LIMITS WITH ALL
REPORTS THUS FAR COMING FROM DAMAGING WINDS. HAVE BEEN ISOLATED
REPORTS OF SMALL HAIL WITH THE LARGEST SIZE SO FAR BEING ONE HALF
INCH. LINE OF THUNDERSTORMS CURRENTLY WITH THE TROUGH RUN FROM
CENTRAL NEWBERRY COUNTY THROUGH BURKE COUNTY. EXPECT THE
THUNDERSTORMS TO CONTINUE MARCHING ACROSS THE AREA OVER THE NEXT
SEVERAL HOURS AND MOVE EAST OF THE AREA LATE THIS EVENING. SEVERE
THUNDERSTORM WATCH 475 REMAINS IN EFFECT THROUGH 10 PM. AS THE
TROUGH MOVES EAST OF THE AREA OVERNIGHT CONVECTION WILL
DIMINISH...HOWEVER WITH LIFT AHEAD OF THE APPROACHING UPPER
TROUGH AND LOW LEVEL CONVERGENCE ALONG AND AHEAD OF THE SURFACE
BOUNDARY COMBINED WITH HIGH MOISTURE IN PLACE EXPECT CHANCE OF
SHOWERS AND THUNDERSTORMS OVERNIGHT. CONCERN FOR FLOODING REMAINS
MAINLY ACROSS THE 5 POINTS AND SURROUNDING AREA. ONE TO TWO INCHES
OF RAIN IN THE BASIN YESTERDAY COMBINED WITH UP TO AN INCH ALREADY
TODAY...PLUS MORE CELLS TO THE WEST HAVE RESULTED IN ISSUING A
FLASH FLOOD WARNING THROUGH 730 PM FOR THE COLUMBIA AND
SURROUNDING AREAS.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
STRONG SHORT WAVE TROUGH MOVING THROUGH THE REGION DURING THE
MORNING. SURFACE FRONTAL BOUNDARY MOVING SOUTH ACROSS THE AREA
DURING THE AFTERNOON. POPS HIGH IN THE MORNING THEN DECREASING IN
THE AFTERNOON AS STRONGEST LIFT MOVES EAST OF THE AREA. DRIER
ATMOSPHERE FOR SATURDAY. WEAK COOL ADVECTION BEHIND THE FRONT AND
DEPARTING LOW EXPECTED TO KEEP TEMPS DOWN TO NEAR CLIMATOLOGY SATURDAY.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
MODELS INDICATE UPPER RIDGE WILL SHIFT BACK TO THE WEST
SOME...WITH UPPER TROUGH DEEPENING OVER THE E CONUS...EARLY TO MID
NEXT WEEK. THIS ALONG WITH SOME EXPECTED INCREASE IN MOISTURE AND
INDICATIONS OF A POSSIBLE FRONT SUGGESTS TREND TOWARDS INCREASING
POPS. GENERALLY ACCEPTED BLEND OF GUIDANCE.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
WIDESPREAD CONVECTION TO AFFECT THE TAF SITES INTO THE EVENING.
AIRMASS MODERATELY UNSTABLE WITH AN UPPER LEVEL DISTURBANCE CROSSING
THE REGION THROUGH 07/02Z.

CHANCES FOR SHRA/TSRA WILL CONTINUE OVERNIGHT THEN GRADUALLY
DIMINISH ON FRIDAY FROM WEST TO EAST AS THE UPPER LEVEL DISTURBANCE
MOVES TO THE COAST.

EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS POSSIBLE IN LATE
NIGHT AND EARLY MORNING FOG.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

99
Hazardous weather outlook, Aug 6, 3:30 PM EDT, 2 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
330 PM EDT THU AUG 6 2015

GAZ040-063>065-077-SCZ018-020>022-025>031-035>038-041-071930-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-MCCORMICK-NEWBERRY-
FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-RICHLAND-LEE-AIKEN-
SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-BAMBERG-
330 PM EDT THU AUG 6 2015

...SEVERE THUNDERSTORM WATCH 475 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

SCZ015-016-071930-
LANCASTER-CHESTERFIELD-
330 PM EDT THU AUG 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 6, 5:25 PM EDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
525 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0519 PM     TSTM WND DMG     2 NNW WARD              33.88N 81.75W
08/06/2015                   SALUDA             SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ON DANIEL
            AVENUE ABOUT 1 MILE OUTSIDE OF WARD.

&&

WRS
Local storm report, Aug 6, 5:28 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
528 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     SARDIS                  32.98N 81.76W
08/06/2015                   BURKE              GA   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN IN SARDIS.

&&

WRS
Local storm report, Aug 6, 5:30 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
530 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     TSTM WND DMG     2 W BATESBURG           33.91N 81.58W
08/06/2015                   SALUDA             SC   911 CALL CENTER

            DISPATCH REPORTED A TREE DOWN 2 MILES WEST
            OF BATESBURG-LEESVILLE.

&&

WRS
Special weather statement, Aug 6, 5:36 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
536 PM EDT THU AUG 6 2015

SCZ022-027>031-037-038-062230-
LEXINGTON-LEE-CLARENDON-RICHLAND-CALHOUN-SUMTER-KERSHAW-AIKEN-
536 PM EDT THU AUG 6 2015

...A STRONG THUNDERSTORM WILL AFFECT LEE...NORTHWESTERN CALHOUN...
NORTHEASTERN AIKEN...EASTERN LEXINGTON...NORTH CENTRAL CLARENDON...
SUMTER...SOUTHERN KERSHAW AND RICHLAND COUNTIES...

AT 536 PM EDT...A STRONG THUNDERSTORM WAS 11 MILES SOUTHEAST OF
CAYCE...MOVING EAST AT 25 MPH.

WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
COLUMBIA...SUMTER...LEXINGTON...WEST COLUMBIA...CAYCE...IRMO...FOREST
ACRES...CAMDEN...BISHOPVILLE...SPRINGDALE...ST. ANDREWS...
DENTSVILLE...OAK GROVE...WOODFIELDS...SOUTH SUMTER...RED BANK...SOUTH
CONGAREE...PINE RIDGE...GASTON AND ARCADIA LAKES.

LAT...LON 3381 8005 3369 8127 3413 8117 3436 8028
      3434 8022 3429 8014 3423 8011 3420 8011
      3416 8016 3415 8015 3409 8008 3408 8003
      3403 7997
TIME...MOT...LOC 2136Z 263DEG 33KT 3387 8090
Local storm report, Aug 6, 5:39 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
539 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     1 NW WOODFIELDS         34.07N 80.94W
08/06/2015                   RICHLAND           SC   LAW ENFORCEMENT

            MULTIPLE TREES DOWN CHATSWORTH ROAD,
            CASTLETON LANE AND EXETER LANE. TIME
            ESTIMATED BY RADAR.

&&

DA
Local storm report, Aug 6, 5:46 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
546 PM EDT THU AUG 6 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0533 PM     TSTM WND DMG     5 SSW RIDGE SPRING      33.78N 81.69W
08/06/2015                   AIKEN              SC   LAW ENFORCEMENT

            HIGHWAY PATROL REPORTED TREES DOWN ON MOUNT
            CALVARY ROAD AT MARKET ROAD.

&&

WRS

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 8:00 PM EDTSpecial Weather StatementCAELexington60 min
Aug 6, 1:31 PM EDTSpecial Weather StatementCAELancaster, Newberry59 min
Aug 6, 2:27 PM EDTSevere Thunderstorm WarningCAEFairfield33 min
Aug 6, 2:56 PM EDTSevere Thunderstorm WarningCAENewberry34 min
Aug 6, 3:00 PM EDTSpecial Weather StatementCAEChesterfield, Fairfield, Lancaster60 min
Aug 6, 3:55 PM EDTSevere Thunderstorm WarningCAELexington, Newberry, Richland, Saluda35 min
Aug 6, 4:06 PM EDTSevere Thunderstorm WarningCAEMcCormick54 min
Aug 6, 4:32 PM EDTSevere Thunderstorm WarningCAEChesterfield, Fairfield, Kershaw, Lee, Lexington, Richland and 1 more58 min
Aug 6, 4:50 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, McCormick, Saluda55 min
Aug 6, 5:07 PM EDTSpecial Weather StatementCAENewberry38 min
Aug 6, 5:12 PM EDTSevere Thunderstorm WarningCAEEdgefield, Fairfield, Lexington, McCormick, Newberry, Richland and 1 more48 min
Aug 6, 5:32 PM EDTFlash Flood WarningCAELexington, Richland118 min
Aug 6, 5:36 PM EDTSpecial Weather StatementCAELee, Richland, Sumter54 min
Aug 6, 5:48 PM EDTSevere Thunderstorm WarningCAEAiken, Bamberg, Barnwell, Edgefield, Lexington, Orangeburg and 1 more57 min
Aug 6, 6:01 PM EDTSevere Thunderstorm WarningCAEFairfield, Kershaw, Lancaster44 min
Aug 6, 6:35 PM EDTSevere Thunderstorm WarningCAECalhoun, Richland40 min
Aug 6, 6:42 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg33 min
Aug 6, 6:43 PM EDTSevere Thunderstorm WarningCAECalhoun, Lexington, Orangeburg47 min
Aug 6, 6:49 PM EDTAreal Flood AdvisoryCAEAiken, Calhoun, Lexington, Orangeburg, Richland116 min
Aug 6, 6:51 PM EDTSpecial Weather StatementCAEChesterfield, Kershaw, Lee, Richland, Sumter54 min
Aug 6, 7:03 PM EDTSevere Thunderstorm WarningCAEKershaw, Lee42 min
Aug 6, 7:16 PM EDTSpecial Weather StatementCAEClarendon, Orangeburg59 min
Aug 6, 7:29 PM EDTFlash Flood WarningCAELexington, Richland2 hr

Nearby

Severe Thunderstorm Warnings in South Carolina, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.